Your-Doctor
Multiple Choice Questions (MCQ)

Quiz Categories Click to expand

Category: Hematologic and Oncologic Disorders--->Coagulopathies
Page: 1

Question 1#Print Question

A 67-year-old woman with a recent history of deep vein thrombosis treated with apixaban 5 mg BID was admitted to the ICU for postoperative respiratory insufficiency following elective ventral hernia repair. She was extubated successfully on postoperative day 2. Her anticoagulation was bridged appropriately and home apixaban restarted on day 3 in anticipation of discharge. She suddenly became altered, hemodynamically unstable, and her bed was filled with melena. Vital signs were noted as follows:

  • BP 60/45 mm Hg
  • HR 125 beats/min
  • SpO2 92% on 10 L oxygen via non-rebreather

What is the most effective form of anticoagulation reversal for this patient?

A. Fresh Frozen Plasma
B. Adnexanet Alpha
C. Prothrombin complex concentrate (PCC)
D. Idarucizumab


Question 2#Print Question

A 52-year-old male with alcoholic cirrhosis, Na-MELD score of 19, and esophageal varices was admitted to the ICU for altered mental status and suspected sepsis. He had been admitted to the hospital for 3 weeks before this ICU admission. The patient was placed on prophylactic subcutaneous heparin on admission per standard protocol. The next day, he had significant left arm edema with grimacing on palpation. Ultrasound later that day showed acute brachial vein thrombosis. Laboratory test results that morning showed his platelet count dropped to 60,000 from 150,000/mm3 on the day of his admission. Renal function is within normal limits.

Which of the following medications is the best choice for the prevention of clot propagation?

A. Bivalirudin
B. Apixaban
C. Dabigatran
D. Argatroban


Question 3#Print Question

A 28-year-old female with a past medical history significant for Crohn disease status post multiple bowel resections who was admitted to the hospital 10 days ago was transferred to the ICU with a diagnosis of sepsis. Her blood cultures were positive for Vancomycin-resistant enterococcus, and nasal swab was also positive for MRSA. A chest X-ray from a week ago showed a right middle lobe infiltrate for which she was started on antibiotics. She had been on the appropriate antibiotics for 7 days. Trending her laboratory test results, you notice her platelet count has decreased from 180,000 on admission to 9,800 today.

Which of the following antibiotics is most commonly implicated in drug-induced thrombocytopenia?

A. Linezolid
B. Daptomycin
C. Piperacillin tazobactam
D. Vancomycin


Question 4#Print Question

A 75-year-old male with a past medical history significant for severe aortic stenosis is admitted to the surgical intensive care unit for acute posthemorrhagic anemia secondary to a lower GI bleed. Lower endoscopy reveals angiodysplasias of the ascending colon that were subsequently cauterized. The next day the patient has additional bloody bowel movements. Laboratory test results show:

  • platelet count of 120,000
  • hemoglobin of 7.2
  • PTT of 42

What is the most definitive treatment for this patient? 

A. FFP
B. Desmopressin
C. Repeat Endoscopy with cauterization
D. Aortic Valve Replacement


Question 5#Print Question

A 24-year-old male was admitted to the surgical ICU following open reduction and internal fixation of a tibial fracture after symptoms consistent with a transient ischemic attack in phase II of recovery. All workup thus far has remained inconclusive of a cause to include MRI/MRA, echocardiogram, telemetry, and EEG. The next day he has downtrending hemoglobin and platelets, an increase in serum creatinine, and a temperature of 38.8 without leukocytosis or leukopenia. His surgical site is without any obvious sign of infection. Physical examination is remarkable for petechiae seen all over his body. Blood smear reveals schistocytes. ADAMTS13 levels were noted to be <10%.

What is the most appropriate treatment for this condition?

A. Discontinue all antibiotics
B. Stop all heparin products and start argatroban
C. Plasma exchange
D. IVIG and high-dose corticosteroids




Category: Hematologic and Oncologic Disorders--->Coagulopathies
Page: 1 of 1